Valvular heart disease with the use of fenfluramine-phentermine

Phani Surapaneni, Karyne L. Vinales, Mohammad Q. Najib, Hari P. Chaliki

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

Exposure to the anorectic drug fenfluramine, alone or in combination with phentermine, a noradrenergic central nervous system stimulant, has been associated with unusual cardiac valvular morphology and resultant regurgitation of the left- and right-sided heart valves. The prevalence of significant valvular disease associated with the use of these anorectic drugs is reported to be as high as 23%. Herein, we report the occurrence of multivalvular disease and pulmonary hypertension associated with fenfluramine-phentermine use, discovered in an obese 59-year-old woman before expected gastric bypass surgery.

Original languageEnglish (US)
Pages (from-to)581-583
Number of pages3
JournalTexas Heart Institute Journal
Volume38
Issue number5
StatePublished - Dec 19 2011

Keywords

  • Aortic valve insufficiency/chemically induced
  • Appetite depressants/adverse effects
  • Fenfluramine/adverse effects
  • Heart valve diseases/chemically induced/complications/pathology
  • Hypertension
  • Mitral valve insufficiency/chemically induced
  • Obesity/complications
  • Phentermine/adverse effects
  • Pulmonary/chemically induced
  • Treatment outcome
  • Tricuspid valve insufficiency/chemically induced

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Valvular heart disease with the use of fenfluramine-phentermine'. Together they form a unique fingerprint.

Cite this